diltiazem patient uk

According to the Spanish Society of Pediatric Emergency Medicine (SEUP), pediatric poisoning currently accounts for 0.3% of consultations in pediatric emergency services. Although it is not a frequent reason for consultation, it can sometimes be a serious condition that requires prompt attention. Doctors can struggle with this need for quick action.

“When poisoned children arrive, we need to know the characteristics of the drug: what’s the toxic dose, what presentations does it have, what tests must be done on the children,” said Juan Carlos Molina Cabañero, cialis x viagra MD, member of the SEUP Poisoning Work Group. “To do this, we need to search multiple sources or call the National Toxicology Institute. Sometimes these data cannot be found, or it takes a long time to find them, so treatment may be delayed or may be inappropriate.”

The new TOXSEUP web app carries information on the 137 drugs that most frequently cause poisoning in children and adolescents, so that the doctor has quick and free access to the data necessary for the management of these patients. “You write the name of the drug in the search engine, and a file appears with all the characteristics that you should know about this drug to properly attend to the poisoning condition: when the drug starts to act, when the drug action ends, what symptoms it can produce, how much time children have to be watched, etc. It is fast, very precise, and accessible,” said Molina Cabañero, who edits the app.

Although the guide is freely accessible and can be used by anyone, the pharmacological information it provides is strictly medical. It includes data on serum peak, metabolism, volume of distribution, mechanism of action, toxic effects, onset of symptoms, toxic dose, lethal dose, decontamination, support treatment, and antidotes.

Most Common Causes

Most of the time, pediatric poisoning results from accidental contact with substances that, due to the low amount ingested, or due to their characteristics, are not toxic and require little action by the pediatrician. However, poisoning can occasionally cause a life-threatening situation. In fact, between 5% and 10% of consultations for poisoning are serious, according to data from the SEUP Poisoning Work Group. In this group, which brings together more than 40 hospitals in Spain, poisoning cases that have occurred at the different hospitals are reported. It is a toxicological observatory that indicates which are the most frequent poisonings and how they evolve over time.

“Currently, the most common cause is psychoactive drugs, followed by antipyretics, and within this group, paracetamol is the most common. The next group is anti-inflammatory drugs,” said Molina Cabañero. He also warned of a fourth group, anticatarrhals, which should not be taken by children due to their side effects. “The most serious poisoning that we have seen in children is from anticatarrhal drugs, which should be prohibited in the pediatric age and that children should not take due to their many side effects. They usually include a mixture of several medications, such as antitussives, antihistamines, or vasoconstrictors, which are contraindicated in children.”

Most Affected Age Groups

Cases of pediatric poisoning are divided into two age groups: preschool children under age 5 and adolescents. “In the 1- to 5-year-old group, poisoning is accidental, and we know what drug the patient has ingested. It usually happens because the child at that age has a great desire to discover, and due to parental oversight, takes pills that are improperly stored. It also happens sometimes because the parents make a mistake when giving the drug dose that was prescribed to their child. In the other group, that of adolescents, poisoning is usually voluntary, either for recreational purposes (drugs, alcohol), or self-injury, that is in the case of patients with psychological problems. These conditions are more complex to deal with, because sometimes a long time elapses between the intake and consultation. This makes treatment difficult because the drug has already been absorbed,” said Molina Cabañero.

Regarding poisoning severity, he highlighted that “the most severe in adolescents is that caused by paracetamol, which is very hepatotoxic. In some cases, they even need a liver transplant. In children, we have also seen poisoning due to anticatarrhals requiring PICU admission.” Why paracetamol? “When adolescents experience suicidal ideation (constant thoughts or ideas aimed at committing suicide), they take any drug they find around them and paracetamol is common at home. In adolescents, it’s a drug that we should always be wary of,” he warned.

This web app is intended to help doctors treat all of these types of poisoning. The drugs that have common characteristics and that share common actions for their treatment have been grouped together, and the specific characteristics of each drug have also been taken into account. Lastly, one of the most important aspects of the app is found at the end of each file. The time that the patient must remain under observation in the hospital and the criteria for sending him or her home are indicated, depending on the dose ingested and the patient characteristics.

This article was translated from Univadis Spain.

Source: Read Full Article